Alert archive / South Dakota / Wind Advisories in 2025
Wind Advisory 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Jan 17, 2025, 11:30 AM CST for 7 counties in Minnesota; 24 counties in South Dakota; Lyon County, Sioux County, Iowa. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2025, 11:30 AM CST (17:30 UTC)
- Expired
- Jan 17, 2025, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
All 33 counties
Lyon County, IA, Sioux County, IA, Cottonwood County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 42 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -109 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208 WWUS73 KFSD 171730 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1130 AM CST Fri Jan 17 2025 MNZ071-072-080-097-SDZ038>040-050-052>060-063-064-180000- /O.NEW.KFSD.WI.Y.0001.250117T1730Z-250118T0000Z/ Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas- Including the cities of Madison, Alexandria, Flandreau, Howard, Chamberlain, Woonsocket, Huron, Lake Benton, Wessington Springs, Corsica, Lake Preston, Hendricks, Tyler, Stickney, Emery, Arlington, Lake Andes, Pipestone, Marty, Burke, Kimball, Ivanhoe, De Smet, Delmont, Platte, Gregory, Marshall, Slayton, Plankinton, Armour, White Lake, Alpena, Wagner, Brookings, Orland, Mitchell, and Fulda 1130 AM CST Fri Jan 17 2025 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of southwest Minnesota and central, east central, south central, and southeast South Dakota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Patchy blowing dust is also possible. Isolated snow showers are possible later this afternoon and early evening. Should these occur, brief periods of reduced visibility from blowing snow are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Kalin
3 follow-up statements
484 WWUS73 KFSD 171913 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 113 PM CST Fri Jan 17 2025 MNZ071-072-080-097-SDZ038>040-050-052>060-063-064-180315- /O.NEW.KFSD.CW.Y.0002.250119T0300Z-250119T1800Z/ /O.CON.KFSD.WI.Y.0001.000000T0000Z-250118T0000Z/ Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas- Including the cities of Woonsocket, Alexandria, Platte, Wessington Springs, Marshall, Lake Benton, Marty, Pipestone, Corsica, Fulda, Gregory, Hendricks, Brookings, Flandreau, Chamberlain, Emery, Ivanhoe, Alpena, Orland, White Lake, Wagner, Armour, Huron, Plankinton, Madison, Kimball, Stickney, Slayton, Mitchell, Lake Preston, Arlington, Howard, Lake Andes, Delmont, De Smet, Tyler, and Burke 113 PM CST Fri Jan 17 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... ...COLD WEATHER ADVISORY IN EFFECT FROM 9 PM SATURDAY TO NOON CST SUNDAY... * WHAT...For the Wind Advisory, northwest winds 25 to 30 mph with gusts up to 45 mph. For the Cold Weather Advisory, very cold wind chills as low as 35 below zero expected. * WHERE...Portions of southwest Minnesota and central, east central, south central, and southeast South Dakota. * WHEN...For the Wind Advisory, until 6 PM CST this evening. For the Cold Weather Advisory, from 9 PM Saturday to noon CST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. The dangerously cold wind chills as low as 35 below zero could cause frostbite on exposed skin in as little as 10 minutes. * ADDITIONAL DETAILS...With very cold weather expected to continue into early next week, additional headlines may be needed. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-098-NEZ013-014- SDZ061-062-065>071-180315- /O.NEW.KFSD.CW.Y.0002.250119T0300Z-250119T1800Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Rock-Dixon-Dakota- McCook-Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay- Union- Including the cities of Larchwood, Tripp, Clayton, Hurley, Sanborn, Hull, Cherokee, Lakefield, Canistota, Hartley, Allen, Elk Point, North Sioux City, Wakefield, Le Mars, Ponca, Orange City, Jefferson, Windom, Luverne, Alcester, Storm Lake, Inwood, Lennox, Sheldon, Spencer, Arnolds Park, Vermillion, Bridgewater, Marion, Canton, Sioux Falls, Centerville, South Sioux City, Tyndall, Harrisburg, Sioux City, Sibley, Freeman, Parker, Chancellor, Tea, Avon, Tabor, Mountain Lake, Irene, Battle Creek, Menno, Scotland, Milford, Worthington, Viborg, Montrose, Jackson, Salem, Springfield, Holstein, Beresford, George, Rock Rapids, Rock Valley, Ida Grove, Sioux Center, Hawarden, Parkston, Spirit Lake, and Yankton 113 PM CST Fri Jan 17 2025 ...COLD WEATHER ADVISORY IN EFFECT FROM 9 PM SATURDAY TO NOON CST SUNDAY... * WHAT...Very cold wind chills as low as 33 below zero expected. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. * WHEN...From 9 PM Saturday to noon CST Sunday. * IMPACTS...The dangerously cold wind chills as low as 35 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ AP
648 WWUS73 KFSD 172011 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 211 PM CST Fri Jan 17 2025 IAZ001-012-MNZ081-089-098-SDZ061-062-065>071-180415- /O.EXA.KFSD.WI.Y.0001.000000T0000Z-250118T0000Z/ /O.CON.KFSD.CW.Y.0002.250119T0300Z-250119T1800Z/ Lyon-Sioux-Cottonwood-Nobles-Rock-McCook-Minnehaha-Hutchinson- Turner-Lincoln-Bon Homme-Yankton-Clay-Union- Including the cities of Larchwood, Tripp, Clayton, Hurley, Hull, Canistota, Elk Point, North Sioux City, Orange City, Jefferson, Windom, Alcester, Inwood, Lennox, Vermillion, Bridgewater, Marion, Sioux Falls, Centerville, Tyndall, Harrisburg, Chancellor, Freeman, Parker, Tea, Tabor, Avon, Mountain Lake, Irene, Menno, Scotland, Worthington, Viborg, Montrose, Salem, Springfield, Beresford, George, Rock Rapids, Rock Valley, Luverne, Sioux Center, Hawarden, Parkston, Canton, and Yankton 211 PM CST Fri Jan 17 2025 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 9 PM SATURDAY TO NOON CST SUNDAY... * WHAT...For the Wind Advisory, northwest winds 25 to 30 mph with gusts up to 45 mph. For the Cold Weather Advisory, very cold wind chills as low as 35 below zero expected. * WHERE...Portions of northwest Iowa, southwest Minnesota, and southeast South Dakota. * WHEN...For the Wind Advisory, until 6 PM CST this evening. For the Cold Weather Advisory, from 9 PM Saturday to noon CST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. The dangerously cold wind chills as low as 35 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MNZ071-072-080-097-SDZ038>040-050-052>060-063-064-180415- /O.CON.KFSD.WI.Y.0001.000000T0000Z-250118T0000Z/ /O.CON.KFSD.CW.Y.0002.250119T0300Z-250119T1800Z/ Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas- Including the cities of Woonsocket, Alexandria, Platte, Wessington Springs, Marshall, Lake Benton, Marty, Pipestone, Corsica, Fulda, Gregory, Hendricks, Brookings, Flandreau, Chamberlain, Emery, Ivanhoe, Alpena, Orland, White Lake, Wagner, Armour, Huron, Plankinton, Madison, Kimball, Stickney, Slayton, Mitchell, Lake Preston, Arlington, Howard, Lake Andes, Delmont, De Smet, Tyler, and Burke 211 PM CST Fri Jan 17 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 9 PM SATURDAY TO NOON CST SUNDAY... * WHAT...For the Wind Advisory, northwest winds 25 to 30 mph with gusts up to 45 mph. For the Cold Weather Advisory, very cold wind chills as low as 37 below zero expected. * WHERE...Portions of southwest Minnesota and central, east central, south central, and southeast South Dakota. * WHEN...For the Wind Advisory, until 6 PM CST this evening. For the Cold Weather Advisory, from 9 PM Saturday to noon CST Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. The dangerously cold wind chills as low as 35 below zero could cause frostbite on exposed skin in as little as 10 minutes. * ADDITIONAL DETAILS...With very cold weather expected to continue into early next week, additional headlines may be needed. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ002-003-013-014-020>022-031-032-MNZ090-NEZ013-014-180415- /O.CON.KFSD.CW.Y.0002.250119T0300Z-250119T1800Z/ Osceola-Dickinson-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Jackson-Dixon-Dakota- Including the cities of Sanborn, Cherokee, Lakefield, Hartley, Allen, Wakefield, Le Mars, Ponca, Storm Lake, Sheldon, Spencer, Arnolds Park, South Sioux City, Sioux City, Sibley, Milford, Jackson, Spirit Lake, Holstein, Ida Grove, and Battle Creek 211 PM CST Fri Jan 17 2025 ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 9 PM SATURDAY TO NOON CST SUNDAY... * WHAT...Very cold wind chills as low as 34 below zero expected. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, and northeast Nebraska. * WHEN...From 9 PM Saturday to noon CST Sunday. * IMPACTS...The dangerously cold wind chills as low as 35 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ AP
930 WWUS73 KFSD 172354 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 554 PM CST Fri Jan 17 2025 IAZ001-012-MNZ071-072-080-081-089-097-098-SDZ038>040-050-052>071- 180800- /O.EXP.KFSD.WI.Y.0001.000000T0000Z-250118T0000Z/ /O.CON.KFSD.CW.Y.0002.250119T0300Z-250119T1800Z/ Lyon-Sioux-Lincoln-Lyon-Murray-Cottonwood-Nobles-Pipestone-Rock- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union- Including the cities of George, Sioux Falls, Ivanhoe, Woonsocket, White Lake, Fulda, North Sioux City, Mitchell, Platte, Orland, Rock Rapids, Huron, Avon, Stickney, Lake Andes, Lake Benton, Larchwood, Parkston, Alpena, Tripp, Montrose, Salem, Alcester, Yankton, Clayton, Brookings, Madison, Scotland, Plankinton, Emery, Rock Valley, Inwood, Menno, Viborg, Chamberlain, Orange City, Gregory, Hurley, Worthington, Vermillion, Chancellor, Hawarden, Bridgewater, Marty, Corsica, Harrisburg, Pipestone, Tabor, Flandreau, Kimball, Freeman, Tyler, Canistota, Wagner, Parker, Mountain Lake, Luverne, Arlington, Marion, Lake Preston, Delmont, De Smet, Armour, Slayton, Tyndall, Wessington Springs, Springfield, Centerville, Beresford, Elk Point, Hendricks, Windom, Howard, Marshall, Jefferson, Burke, Irene, Sioux Center, Lennox, Canton, Alexandria, Tea, and Hull 554 PM CST Fri Jan 17 2025 ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 9 PM SATURDAY TO NOON CST SUNDAY... ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... * WHAT...Very cold wind chills as low as 37 below zero expected. * WHERE...Portions of northwest Iowa, southwest Minnesota, and central, east central, south central, and southeast South Dakota. * WHEN...From 9 PM Saturday to noon CST Sunday. * IMPACTS...The dangerously cold wind chills as low as 35 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ002-003-013-014-020>022-031-032-MNZ090-NEZ013-014-180800- /O.CON.KFSD.CW.Y.0002.250119T0300Z-250119T1800Z/ Osceola-Dickinson-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Jackson-Dixon-Dakota- Including the cities of Sanborn, Holstein, Hartley, Sheldon, Milford, Lakefield, Spencer, Spirit Lake, Battle Creek, Cherokee, Ponca, South Sioux City, Sioux City, Sibley, Ida Grove, Storm Lake, Wakefield, Le Mars, Allen, Arnolds Park, and Jackson 554 PM CST Fri Jan 17 2025 ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 9 PM SATURDAY TO NOON CST SUNDAY... * WHAT...Very cold wind chills as low as 34 below zero expected. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, and northeast Nebraska. * WHEN...From 9 PM Saturday to noon CST Sunday. * IMPACTS...The dangerously cold wind chills as low as 35 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ JM
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jan 17, 5:53 AM CST, 5 hours 37 minutes earlier. Its key messages:
- A strong cold front pushes southeast across the forecast area through early afternoon. Along with steady-falling afternoon temperatures, the front will be followed by strong northwest winds. Gusts of 25 to 40 MPH will be common with isolated gusts to 45 MPH possible. Strongest winds are expected west of the James River, and into the higher elevations of southwest Minnesota.
- An arctic air mass will build south into the northern Plains behind the cold front for the weekend, with a reinforcing push of colder air swinging through on Monday. Confidence is high (>80%) that we will see well below normal temperatures from Saturday through Tuesday, with multiple nights of wind chills colder than -20F.
- Isolated rain/snow showers will be possible behind the cold front this afternoon/evening. Limited moisture should result in minimal accumulations, but isolated snow showers combined with the gusty winds may briefly reduce visibility to a mile or less.
Area forecast discussion, Jan 17, 5:53 AM CST, 5 hours 37 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 553 AM CST Fri Jan 17 2025 .KEY MESSAGES... - A strong cold front pushes southeast across the forecast area through early afternoon. Along with steady-falling afternoon temperatures, the front will be followed by strong northwest winds. Gusts of 25 to 40 MPH will be common with isolated gusts to 45 MPH possible. Strongest winds are expected west of the James River, and into the higher elevations of southwest Minnesota. - An arctic air mass will build south into the northern Plains behind the cold front for the weekend, with a reinforcing push of colder air swinging through on Monday. Confidence is high (>80%) that we will see well below normal temperatures from Saturday through Tuesday, with multiple nights of wind chills colder than -20F. - Isolated rain/snow showers will be possible behind the cold front this afternoon/evening. Limited moisture should result in minimal accumulations, but isolated snow showers combined with the gusty winds may briefly reduce visibility to a mile or less. && .DISCUSSION... Issued at 405 AM CST Fri Jan 17 2025 Hopefully those who enjoy mild winter days have been able to take advantage these past couple of days, because an arctic air mass is poised to plunge south into the area by this time tomorrow. While a weak pre-frontal trough appears to be located southwest to northeast across our South Dakota counties early this morning, the true cold push is still located well north over North Dakota. This is slated to push into the northwest half of the forecast area by midday, then continue southeast across northwest Iowa through mid-afternoon. With 925-850MB temperatures forecast to remain above zero in the thermal ridge ahead of the front, and given our mild start (some areas still in the mid-upper 30s as of 09Z) and over-performing temperatures the past couple of days, have nudged highs today toward the higher end of guidance. The caveat to that is locations across the northwest half of the area will likely see those highs occur by midday with temperatures then falling through the afternoon. Temperatures over the southeast should also start falling a little earlier than a typical diurnal trend, but only by an hour or two. The other question behind this front will be the potential for any rain/snow shower development. Greatest uncertainty results from limited moisture depth seen in soundings, but shallow convective layer may be enough to squeeze out some showers that could survive through the roughly 1500-2000ft sub-cloud dry layer. The top of the convective layer does tap into 35-40kt winds at times per model soundings, so any showers will likely be accompanied by strong wind gusts which could briefly reach wind advisory criteria. However, at this time do not expect advisory level winds to be widespread or persistent enough to hoist a Wind Advisory. Even sub-advisory level gusts combined with an isolated snow shower (if they develop) could result in brief visibility restrictions, perhaps as low as a mile or less. However, the Snow Squall Parameter remains focused more consistently in areas to our west and north with a low potential just clipping our far western areas around mid-afternoon. SATURDAY-TUESDAY MORNING: The arctic air mass which settles into much of the central-eastern CONUS by early next week will be the focus for this period. After the initial surge of colder air later today-tonight, we continue to see weak-moderate cold advection continue through Saturday night. The cold advection eases briefly on Sunday, but a reinforcing push of colder air swings southward on Monday, keeping our 925-850MB temperatures in the -20C to -30C range, which is in the lowest 1 percent of ensemble climatology. One glaring question will be what impact our lack of snow cover will have on surface temperatures. Local studies suggest that sub-zero daytime highs with zero snow on the ground would be a rare occurrence, but it's hard to argue with forecast soundings which show mixing from those aforementioned low level temperatures would make sub-zero highs a possibility. More importantly will be the sub-zero overnight lows, which are forecast to vary from around -5 along US Highway 20 to 10 below to 15 below zero north of I-90 Sunday and Monday mornings. Although winds will not be a strong as we see in the immediate post-frontal push today, the lingering weak cold advection and uni-directional northwest flow could keep winds from completely decoupling during the nighttime hours. As a result, there will be at least a light breeze and perhaps as high as 10-15 MPH, which combined with air temperatures in the single digits and teens below zero will bring a high probability of seeing multiple nights with wind chills in the 20s to lower 30s below zero (Cold Weather Advisory criteria), starting Saturday night-early Sunday and continuing into Tuesday morning. After collaboration with neighboring offices, opted to hold off issuing any cold weather/wind chill headlines in this forecast cycle. LATER TUESDAY-THURSDAY: The deep upper trough responsible for the arctic plunge early next week slides east into the Great Lakes on Tuesday, allowing for a moderate-strong push of warm advection by later Tuesday-Tuesday night. This could bring temperatures closer to normal mid-late week, but a weaker trough may slide back into the northern Plains by the end of this forecast period which could temper a stronger warm-up potential. Low chances that this late week trough could produce light precipitation/snow chances, but too much uncertainty in strength/timing to introduce pops just yet. && .AVIATION /12Z TAFS THROUGH 12Z SATURDAY/... Issued at 552 AM CST Fri Jan 17 2025 Gusty northwest winds behind a strong cold front will be the primary aviation concern today. Increasing winds aloft early this morning will result in a period of LLWS west of I-29 through mid morning when mixing will begin to pull stronger winds to the surface. Strongest gusts in excess of 30-35KT will occur within 17/18Z-18/06Z window, slowly easing but remaining above 25KT through the end of the TAF period. Potential for MVFR ceilings increases after 18Z-20Z this afternoon with isolated snow or possibly rain showers during the afternoon or evening. Have included a mention of -SHSN for KFSD this evening when the shallow convective layer cools into the dendritic growth zone (DGZ), though for now keeping visibility in the VFR range due to low confidence in timing/location/coverage of more robust snow showers. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...JH AVIATION...JH
Hazardous weather outlook, Jan 17, 4:43 AM CST, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 443 AM CST Fri Jan 17 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-181045- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 443 AM CST Fri Jan 17 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Strong northwesterly winds will develop behind a cold front late morning into this evening. Widespread gusts of 30 to 40 mph are expected with isolated gusts of 45 mph or higher possible. These stronger gusts may accompany isolated snow showers this afternoon and evening, which could result in visibility briefly reduced to a mile or less. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Well below normal temperatures return for the weekend and early next week. Highs in the single digits above and below zero will be common, along with overnight lows in the single digits to teens below zero. These cold temperatures along with moderate west to northwest winds will lead to dangerously cold wind chills in the 20s to lower 30s below zero at times Saturday night through early Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 1:13 PM CST | Cold Weather Advisory | FSD | Cottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more | 47 hr |
Nearby
Wind Advisories in South Dakota, 2025Wind Advisories in Minnesota, 2025Wind Advisories in Iowa, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.